Alert archive / Colorado / Tornado Warnings in 2025

Tornado Warning 37, NWS Goodland, KS

October 16, 2025Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at Oct 16, 2025, 4:40 PM MDT for Kit Carson County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2025, 4:40 PM MDT (22:40 UTC)
Expired
Oct 16, 2025, 5:04 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WFUS53 KGLD 162240
TORGLD
COC063-162315-
/O.NEW.KGLD.TO.W.0037.251016T2240Z-251016T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
440 PM MDT Thu Oct 16 2025

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 515 PM MDT.

* At 439 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Bethune, or 8 miles northwest of
  Burlington, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Kit Carson County.

This includes Highway 385 between mile markers 195 and 206, and near
mile marker 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 10232 3957 10222 3949 10208 3934 10238
      3937 10247
TIME...MOT...LOC 2239Z 225DEG 28KT 3938 10239 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
2 follow-up statements
093 
WWUS53 KGLD 162250
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
450 PM MDT Thu Oct 16 2025

COC063-162315-
/O.CON.KGLD.TO.W.0037.000000T0000Z-251016T2315Z/
Kit Carson CO-
450 PM MDT Thu Oct 16 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
NORTHEASTERN KIT CARSON COUNTY...

At 450 PM MDT, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Burlington, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.

This includes Highway 385 between mile markers 196 and 206, and near
mile marker 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 10228 3957 10222 3949 10208 3939 10229
      3945 10238
TIME...MOT...LOC 2250Z 225DEG 34KT 3945 10229 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
366 
WWUS53 KGLD 162304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
504 PM MDT Thu Oct 16 2025

COC063-162312-
/O.CAN.KGLD.TO.W.0037.000000T0000Z-251016T2315Z/
Kit Carson CO-
504 PM MDT Thu Oct 16 2025

...THE TORNADO WARNING FOR NORTHEASTERN KIT CARSON COUNTY IS
CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Kit Carson County.

&&

LAT...LON 3957 10228 3957 10222 3949 10208 3939 10229
      3945 10238
TIME...MOT...LOC 2300Z 225DEG 28KT 3952 10220 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Oct 16, 1:16 PM MDT, 3 hours 24 minutes earlier. Its key messages:

  • -Showers and thunderstorms will develop over portions of the area this afternoon, mainly in northwest Kansas and southwest Nebraska. A severe storm or two capable of producing large hail and damaging winds. There is a less than 5 percent chance of a brief tornado occurring as well.
  • Some frost may be possible across higher elevations of Kit Carson, Cheyenne and Yuma counties Friday morning.
  • Gusty to strong winds possibly gusting up to 55 mph may occur Saturday in wake of another cold front.
  • Freezing (or near-freezing) temperatures are possible across portions of the area Sunday and Tuesday mornings.
Area forecast discussion, Oct 16, 1:16 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
116 PM MDT Thu Oct 16 2025

.KEY MESSAGES...

-Showers and thunderstorms will develop over portions of the
 area this afternoon, mainly in northwest Kansas and southwest
 Nebraska. A severe storm or two capable of producing large hail
 and damaging winds. There is a less than 5 percent chance of a
 brief tornado occurring as well.

- Some frost may be possible across higher elevations of Kit
  Carson, Cheyenne and Yuma counties Friday morning.

- Gusty to strong winds possibly gusting up to 55 mph may occur
  Saturday in wake of another cold front.

- Freezing (or near-freezing) temperatures are possible across
  portions of the area Sunday and Tuesday mornings.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1128 AM MDT Thu Oct 16 2025

The area has strong synoptic forcing in place today due to being on
the right exit region of 700,500 and 250mb jets and eventually being
on the left entrance region further increasing lift across the area.
Due to the this scattered storms are forecast to continue for
most of the day. Still anticipating a window of strong to severe
storms this afternoon as a corridor of better shear moves into
the area along with steepening mid level lapse rates just ahead
of a cold front. Have tailored the forecast towards the NSSL-WRF
as this has been the only CAM to show any hint of ongoing
convection at this time. Meager CAPE values are forecast to be
in place of 500-750 j/kg but some guidance does have pockets of
1000-1500 j/kg which would be where the relative higher severe
threat would reside with perhaps some transient supercell
characteristics given bulk shear of 50-60 knots in place. Large
hail and damaging winds appear to be the main threats with hail
around quarter size, but perhaps larger if a longer lived
updraft can occur given the strong amounts of shear. As for
winds, currently thinking that gusts of 60-70 mph would be the
most likely given lapse rates of 7-8 c/km which is a bit on the
lower end of what I would like to see for lapse rates but given
the strong jets aloft some of those winds could get mixed down.
There also may be window or two for a brief tornado. The first
would be during the early to mid afternoon in the form of a
landspout along the cold front as it slowly moves to the
southeast. A secondary wind would be between 23-01Z this evening
as the low level jet kicks in and ramps the 0-3 and 0-1 SRH up
in excess of 350 m^2/s^2 assuming storms and any inflow remain
from the warm side of the front. The front is then forecast to
move a bit quicker after sunset which will then undercut any
showers and storms leading them to become more elevated before
eventually dissipating as drier air moves in. As the drier air
moves in clouds will then clear out as overnight lows fall into
the mid 30s across eastern Colorado to the low 50s across the
eastern portions of the area. Wouldn't be overall surprised at
some frost across western portions of the Yuma, Kit Carson and
Cheyenne counties in Colorado where winds may briefly go light
but westerly allowing for some radiational cooling potential.
Will forego a Frost Advisory due to lack of confidence and
limited coverage of any frost potential.

Friday, a low pressure system continues across the northern Plains
but moves away into the northern Great Lakes region lessening the
influence of it for the area. Some breezy winds gusting 20-30 mph
may still occur during the morning hours for eastern portions of the
forecast area but as a whole think that this period of windy
conditions will come to an end. More stable air is anticipated
in wake of the previous day's front as well as dry conditions
along with more seasonable conditions are forecast with highs
forecast in the upper 60s to low 70s across the area. A surface
high then moves across the area shifting winds from the north to
the south.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 113 PM MDT Thu Oct 16 2025

A stronger cold front is forecast to move through Saturday which may
bring some stronger winds with it again. 12Z GFS shows strong
pressure rises of 4-7mb over 3 hours just behind the front with an
increasing 850mb and 700mb. GFS and ECMWF both show strong 850 and
700mb jets in place with the 700mb jet of 40-55 knots so will
continue to monitor this as the current expectation is that
there is the potential for some of that to mix down to the
surface. Will also need to keep an eye on blowing dust potential
but with the rainfall going on currently it may have
resaturated the top layer of soil to help keep the dust at bay.
Behind the front 2-2.5km lapse rates do fall which suggests some
capping but am a little skeptical on the strength of the winds
as this occurs.

Saturday night and into Sunday in wake of the front, clearing
is forecast to occur along with much drier air moving into the
area as a surface high moves in from west to east as well. As
the surface high moves in winds are forecast to become light and
variable setting up for a radiational cooling night. It
continues to appear that frost and freezes will be on the table
for most of the area with the most likely area for freezes
lying across eastern Colorado and southwest Nebraska. A
limiting factor would be how quickly the surface high moves
across the area as winds will turn to the west- southwest in
wake of it which would support warming.

Sunday and into the start of the new week, an active pattern
continues as troughing continues to move across the northern Plains
continuing breezy winds across the area. Drier air will remain in
place but temperatures are currently forecast to remain
seasonal which may lead to some elevated to locally critical
fire weather conditions so will need to keep an eye on this. Yet
another cold front is forecast to move through bringing another
potential for frost and freeze concerns to the area. ECMWF
suggests a broader surface high across the area which leads to
me think that any frost/freeze may be a bit more widespread than
Sunday morning. Will preclude from introducing any frost
wording into the forecast at this time until we see what occurs
on Sunday morning. Our active pattern may continue as a more
compact trough may move across the Plains.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1056 AM MDT Thu Oct 16 2025

A line of showers and storms continues to slowly drift to the
east. At this time confidence is higher in these affecting the
MCK terminal with a lower chance for GLD just based on the
current orientation. Around 22-23Z another round of showers and
storms is forecast to develop to the northwest of the GLD
terminal and move slowly to the NNE. These have the potential to
have heavier rainfall and perhaps some hail and wind threat as
well. After the rainfall comes to an end winds will turn to the
north along with the potential for a transient period stratus
just behind a cold front. Any stratus is forecast to be short
lived followed by a clearing trend as drier air moves in.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Oct 16, 1:23 PM MDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
123 PM MDT Thu Oct 16 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171930-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
123 PM MDT Thu Oct 16 2025 /223 PM CDT Thu Oct 16 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms will develop over portions of the area
this afternoon, mainly in northwest Kansas and southwest Nebraska. A
severe storm or two capable of producing large hail and damaging
winds. There is a less than 5 percent chance of a brief tornado
occurring as well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Frost and freezing temperatures are possible Sunday morning. The most
likely area for freezing temperatures is currently favored across
eastern Colorado and adjacent Kansas and Nebraska counties. Prepare
livestock and any sensitive vegetation now for either frost or
freezing temperatures.

.SPOTTER INFORMATION STATEMENT...

Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:52 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Oct 16, 4:44 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma44 min

Nearby

Tornado Warnings in Colorado, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.